Back to Ask the Diabetes Team Ask the Diabetes Team

From Sierra Vista, Arizona, USA:

I need help understanding glucose levels in laboratory results. A few months ago, my nine year old daughter, who has had diabetes since age two, had a bladder infection, and her pediatrician ordered a urinalysis to confirm the infection. Her urine ketones and pH level were normal, but her glucose was listed as 1000 mg/dl [55.6 mmol/L]. I distinctly remember checking her blood when we left the doctor's office, and it was 246 mg/dl [13.7 mmol/L] on her glucose meter. Her pediatrician then called me and basically yelled at me because her glucose level was 1000 mg/dl [55.6 mmol/L]. How is this possible? In the seven years since she has been diagnosed, she has never been that high. Wouldn't ketones be present at a blood sugar that high? What's the difference in the glucose in blood and in urine?

I need help understanding glucose levels in laboratory results.This problem has been bothering me for some time, and I really would appreciate an answer.


Glucose spills into the urine only when the blood sugar raises above 160-180 mg/dl [8.9-10 mmol/L], and the amount it depends on how long it has been that high. Ketones may or may not accompanies glucose into the urine depending on the severity of insulin deficiency.

In your daughter's case, I suspect the urine glucose was related to the infection, and since there was no severe insulin deficiency, there was no ketone overproduction, so none spilled into the urine.


[Editor's comment: Someone appears to have misinterpreted something -- either you or your daughter's doctor. Was it the urine glucose that was 1000 mg/dl [55.6 mmol/L] or the blood glucose? Spilling a lot of sugar in the urine (such as 1000 mg/dl) in light of a urinary tract infection is not at all unusual, nor is a blood glucose of 246 mg/dl [13.7 mmol/L] (although it is high and should be corrected for).

In either case, it seems that is improper for the pediatrician to "basically yell at you". I would suggest you call the doctor and ask for clarification as to why he/she was so upset. SS]

Original posting 25 Jul 2002
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.